Friday, October 30, 2009
So many of you have been asking about the results, and I am excited to tell you everything looked great. The rejection is down: the plasmapheresis, IVIG, Rituximab worked! They were expecting to discharge me yesterday. Well, as you have probably already guessed I am still at Ochsner. Wednesday night I had some complications that were cause for concern.
I woke up around 2:30 a.m. with body aches and pains, which is not all that unusual; however, this particular night they continued to become more intense as the minutes passed. I had already taken two mg of IV Dilaudid, and that didn’t even touch it. I had never taken more than that, even post surgery. I know I am crazy, but I hate that drugged-out, loopy feeling.
The pain eventually came down to my right leg and mainly my right knee. Honestly, this pain was worse that my gallbladder and labor! I cannot ever remember crying this hard in pain. They called the doctor and gave me two more mg of IV Dilaudid: nothing happened. The doctor on call came in; and as she examined it, I continued to cry in pain. At this point, because my head had begun to hurt so bad they gave me two more mg IV Dilaudid and two Percocet just to relax me and make it bearable.
I was so upset when the doctor that I knew got there because they were all saying they didn’t want me “in pain” or suffering, placing stress on my heart and then they disappeared for an hour! He gave me some more meds immediately.
Around 8:00 a.m., I was sent for an ultrasound on the knee. The tech said everything looked clear as far as worst case scenario: blot clots or damaged nerves/veins. That was a major relief. I also got to see one of the echo guys who had done all of my echocardiograms before the transplant. It was really neat to get to tell him that I got a heart, and I was in recovery. He knew how bad my condition was and saw it deteriorating. He was always inquisitive about my rare condition, kind, caring, and comforting. Later, I was sent down for an x-ray where, thank goodness I was out of it, I waited for an hour and a half...at the counter.
Now when I say “at the counter” that’s what I mean. When they transport you on a stretcher, they lift it up to about chest level of the person transporting you. Well, the guy who took me down there was about the same proportions of a T-Rex. When we get down to Radiology, it is packed with folks waiting and other patients on stretchers. All of the curtained-off waiting “lanes” were taken. So...here I am parked at the counter, at eye level with the receptionist, probably drooling and rolling my head around. Thank God I was wearing my High Fashion Germ Barrier Mask to block out the view of my mouth falling open and shut. I could have reached over and sent a fax. I mean really?
When I came out from the leg and knee xray, they told me I was staying for a chest and sinus xray because of my severe cough and congestion. This was almost too much; I was ready to go back and get into my bed. When I returned to my room, Finn was being so cute. I had to play with him. We played for about an hour, then I fed him and took a nap with him. He is the best baby. I am so blessed that he has been so good for everyone who has taken care of him. The nurses are constantly talking about how they don’t ever hear him fuss or cry. That’s because he doesn’t! He loves to talk to everyone who comes into the room; he laughs and coos and giggles at anyone who addresses him, unless they have a camera. That boy will wipe off any expression on his face if you pull out any sort of camera! You have to be sneaky.
Around 7:00 p.m., they came to get me for a CT scan on my head. I had been having a severe headache all day with no relief, even after the six mg of Dilaudid and a side Percoset. The doctors thought it would be a good idea as a precaution. I was glad to have it done because of my other headaches and migraines I have had in the past. I have always wanted one. All of the tests and labs came back clear; all of my numbers look good. Now if I can just have a good night, I could get out of here. Right now I am very nervous about leaving with all of these little things that would be freaking me out at home, and they want to keep at least until I am symptom-free and independent of any IV pain killers. The general consensus is that my body, although the IVIG did its job, is having a hard time adjusting to all of the meds, and I am still feeling the effects of the IVIG in combination with crazy steroid side effects.
Last night I had the nurse give me my Benadryl early around 9:00 p.m. so that I could make up for the night before. I woke up expecting it to be around 2:00 a.m. or 3:00 a.m., but it was 11:00! I was so upset. I tried to go back to sleep and relax, but that did not work. The nurse gave me some Rozerum, but of course an hour later I was still awake; and I could not have any more Dilaudid until 12:30 a.m. My legs were beginning to ache, and I was becoming worried it would be another sleepless night. I rode it out until 12:30 a.m., took the Dilaudid. I was able to rest on and off until about 2:00 a.m. Then she offered me two Ambien. That was enough to put me to sleep until 4:30 a.m. when they start drawing labs.
The past few nights have been additionally frustrating because I have had some nurses that were less than attentive. They are supposed to give you whatever you ask for, within reason of course, to keep you out of pain as long as it is in your orders. She told me she was worried about giving me too much. Okay, so far this has not been the issue! She is not a doctor! That is why they are called orders! Not requests! Where did all of the ones I knew go? You would think that after six weeks you would have had them all. This does not coincide well with my shortening patience.
The Rheumatology team came by today to look at my legs since they were achy again last night. Other than having hyper reflexes (no doubt from the steroids), they could not see any obvious problems. The attending said that it is probably all related to the steroids and/or IVIG treatments. Apparently, sometimes even a reduction in dosages can cause crazy bone activity, which is probably what was happening in my knee.
Fingers crossed: great nurse tonight, good sleep, apartment Monday, well...maybe Tuesday after my biopsy. Dr. Ventura is puzzled at all of my random issues and wants me out of here because all of the numbers are good and heart is doing well.
His solution: an exorcist.